Jim Kling

September 13, 2013

DENVER — Corticosteroids might reduce the risk for Clostridium difficile–associated diarrhea, report researchers studying patients with chronic obstructive pulmonary disease (COPD) treated with antibiotics.

The surprise finding contradicts previous research suggesting no apparent benefit of steroids.

"There's a high rate of steroid use in this population because it's the standard of care for COPD exacerbation and community-acquired pneumonia. That may have teased out variables that might not have been seen in other studies, but we need to do further research to confirm it," said Amy Wojciechowski, PharmD, infectious disease pharmacy resident at the VA Western New York Healthcare System.

Dr. Wojciechowski presented the research here at the 53rd Interscience Conference on Antimicrobial Agents and Chemotherapy.

Her team conducted a retrospective chart review of 532 hospitalized veterans treated with antibiotics. Patients received either intravenous moxifloxacin or a combination of ceftriaxone and azithromycin.

The researchers defined C difficile–associated diarrhea as a case with a positive polymerase chain reaction or toxin assay within 30 days of antibiotic treatment.

Although the overall hospital rate for C difficile–associated diarrhea was 1.96%, 2.07% of the study cohort (11 patients) developed it.

 
The results were so striking that it deserves further study.
 

A decreased risk for C difficile–associated diarrhea was associated with a COPD diagnosis (P = .01) and the use of corticosteroids during antibiotic treatment (P = .0035).

A multivariate analysis that controlled for COPD revealed that corticosteroid use was significantly associated with a lower risk for diarrhea (odds ratio, 0.12; 95% confidence interval, 0.006 - 0.950).

There was no significant difference in diarrhea incidence between patients treated with moxifloxacin and those treated with ceftriaxone plus azithromycin.

"There needs to be further research to change clinical practice," Dr. Wojciechowski acknowledged. "Right now, we generally think of steroids as suppressing the immune system and increasing the rate of secondary infections. This study suggests that may not be the case, at least for patients treated for respiratory infections as they were in our study. Maybe we shouldn't be afraid of using steroids in these patients."

The results are surprising, given the lack of effect seen in earlier studies, said Yves Longtin, MD, chair of infection control at the Jewish General Hospital in Montreal. "If it turns out to be a real association, it would raise the question of whether you should give steroids to patients with C difficile, but many more studies would be required," Dr. Longtin told Medscape Medical News.

The study is limited by the fact that only 11 patients had diarrhea. In addition, "the multivariate analysis only includes COPD steroid use, and lower C difficile–associated diarrhea risk could be associated with other factors. They only had 11 cases and 500 controls. With so few cases, they can't control for that many variables," Dr. Longtin added. "Still, the result is so striking that it deserves further study."

Dr. Wojciechowski and Dr. Longtin have disclosed no relevant financial relationships.

53rd Interscience Conference on Antimicrobial Agents and Chemotherapy (ICAAC): Abstract K-162. Presented September 10, 2013.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....